Alert archive / Washington / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Spokane, WA
NWS Spokane, WA issued this flash flood watch at May 23, 2018, 2:19 PM PDT for Chelan County, Okanogan County, Washington. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2018, 2:19 PM PDT (21:19 UTC)
- Expired
- May 23, 2018, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Chelan County, WA, Okanogan County, WA
The radar
The Seattle radar (KATX), 172 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1873 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
198 WGUS66 KOTX 232119 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Spokane WA 219 PM PDT Wed May 23 2018 ...Wet slow moving thunderstorms over the area this afternoon ... .A very moist and unstable air mass along with mountain forcing will promote slow moving thunderstorms featuring heavy rain in their cores this afternoon and early evening. The air mass will stabilize after sunset this evening. WAC007-047-240300- /O.NEW.KOTX.FF.A.0002.180523T2119Z-180524T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chelan-Okanogan- Including the cities of Wenatchee, Leavenworth, Cashmere, Entiat, Chelan, Manson, Plain, Omak, Okanogan, Brewster, Oroville, Mazama, Winthrop, Methow, Twisp, and Conconully 219 PM PDT Wed May 23 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING... The National Weather Service in Spokane has issued a * Flash Flood Watch for a portion of North Central Washington, including the following counties, Chelan and Okanogan. * Until 8 PM PDT this evening * Slow moving scattered thunderstorms capable of producing heavy rain in a short period of time are developing over the area. These storms will taper off after sunset this evening. * Heavy rain will bring the potential for flash flooding and debris flows on and near recent burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
850 WGUS66 KOTX 240300 FFAOTX Flood Watch National Weather Service Spokane WA 800 PM PDT Wed May 23 2018 WAC007-047-240400- /O.EXP.KOTX.FF.A.0002.000000T0000Z-180524T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chelan-Okanogan- Including the cities of Wenatchee, Leavenworth, Cashmere, Entiat, Chelan, Manson, Plain, Omak, Okanogan, Brewster, Oroville, Mazama, Winthrop, Methow, Twisp, and Conconully 800 PM PDT Wed May 23 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM PDT THIS EVENING... The Flash Flood Watch for a portion of North Central Washington will expire at 8 PM PDT this evening. Thunderstorm activity in this area has ended for the evening and there is no additional threat of flash flooding expected tonight. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at May 23, 11:10 AM PDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 23, 11:10 AM PDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1110 AM PDT Wed May 23 2018 .SYNOPSIS... Scattered slow moving thunderstorms will develop this afternoon and this evening. Locally heavy rain will be possible with highest chance for heavy downpours over the central and southern Idaho Panhandle. More showers and thunderstorms are expected Thursday and Friday. Drier and seasonably warm conditions are expected over the Memorial Day weekend. && .DISCUSSION... A very moist and unstable air mass resides over the region today. Satellite and radar indicate convection is firing early today near the Blue Mountains with towering Cumulus noted over the higher terrain surrounding the basin. orographic triggering will play a major role in convective initiation today...however a developing weak upper level low directly over eastern Washington with a vorticity center identifiable on water vapor satellite will aid in some random initiation just about anywhere in the basin as well this afternoon...thus chances of thunderstorms will be much broadened out from the previous two days for this afternoon and evening. The focus of activity will still likely be over mountains and the Idaho panhandle and southeast Washington zones...but just about anywhere in the forecast area will be subject to being run over buy a cell this afternoon and evening. The main threat with these storms will be heavy rain in their cores and they may be slow moving enough to create local flooding issues. radar will be scrutinized closely through the next 8 to 10 hours while this activity maximizes across the region. /Fugazzi && .AVIATION... 18Z TAFS: The region will remain in a moist and unstable air mass today with a weak upper level low pressure developing over eastern Washington. This will lead to isolated thunderstorms this afternoon and evening over the Columbia Basin with scattered thunderstorms over the mountains surrounding the basin...the Idaho panhandle and southeastern Washington. TAF sites most at risk for a thunderstorm between 21Z and 03Z will be KLWS...KPUW and KCOE with the KGEG and KSFF TAF sites likely to be in the vicinity of storms at times. Tonight storms will decrease and but showers will remain mainly over the Idaho panhandle. Drying conditions under downslope flow will prevail at the KMWH and KEAT TAF sites. /MJF && .PRELIMINARY POINT TEMPS/POPS... Spokane 81 59 81 58 81 55 / 30 60 30 10 10 20 Coeur d'Alene 81 58 79 56 80 54 / 40 60 40 10 10 30 Pullman 77 56 77 56 77 54 / 30 40 40 20 10 50 Lewiston 82 60 83 60 82 59 / 50 30 40 30 10 50 Colville 84 57 83 54 84 55 / 20 70 30 30 10 20 Sandpoint 81 54 78 52 81 52 / 20 50 40 20 10 30 Kellogg 77 54 76 53 79 51 / 60 60 40 30 20 40 Moses Lake 87 59 87 57 84 55 / 20 20 10 10 10 10 Wenatchee 85 60 86 59 83 56 / 50 30 10 10 10 10 Omak 85 59 86 56 84 55 / 30 20 10 20 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 23, 5:00 AM PDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 500 AM PDT Wed May 23 2018 IDZ001>004-026-027-WAZ031>038-041>044-241200- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 500 AM PDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TONIGHT There is a potential for isolated to scattered thunderstorms this afternoon and evening. At this time, the central Idaho Panhandle and southeastern WA have the greatest risk but isolated storms are expected to expand into the remainder of eastern and central Washington as well as the north Idaho Panhandle. Storms that develop will move very slow and thus the threat of heavy rainfall will be a concern. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated thunderstorms across the Idaho Panhandle are possible again over the Holiday weekend. Those with outdoor plans are urged to monitor the upcoming forecasts.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:09 PM PDT | Areal Flood Advisory | OTX | Okanogan | 103 min |
| May 23, 4:12 PM PDT | Special Weather Statement | OTX | Douglas | 48 min |
| May 23, 4:48 PM PDT | Areal Flood Advisory | OTX | Douglas | 96 min |
| May 23, 4:51 PM PDT | Areal Flood Advisory | OTX | Spokane, Stevens | 87 min |
Nearby
Flash Flood Watches in Washington, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.